CJ is a 62-year-old male who presents to your pharmacotherapy clinic with complaints of worsening chest pain. The patient reports experiencing chest pain radiating to both arms while lifting heavy boxes at work. Additionally, CJ states that his chest pain seems to resolve once he rests. CJ’s past medical history is significant for hypertension, dyslipidemia, erectile dysfunction, myocardial infarction (2 years ago), gastroesophageal reflux disease, congestive heart failure (NYHA Class III; EF 30%), and type 2 diabetes. Current medications include Zestril 20mg daily, Zocor 80mg daily, Protonix 40mg daily, Actos 15mg daily, and Levitra 10mg daily prn. After meeting with his provider, CJ is diagnosed with typical angina and is started on Isordil 10mg at 0800 AM and 1600 PM each day.
- Na: 137mg/dL, K: 3.6 meq/L, Cl: 103meq/L, BUN: 14mg/dL, Scr: 0.9mg/dL, Crcl: 97ml/min
- Hemoglobin A1c 8.5%
- Vitals: BP: 128/78, HR 87, RR 12, Temp 98.6 °F
- Weight - 87kg Height - 67 inches
Based on CJ’s PMH and recent diagnosis, which of the following changes would be appropriate to make to CJ’s medication regimen? Select all that apply.
A. Discontinue Actos 15mg daily and initiate metformin 500mg BID
B. Initiate enteric coated aspirin 81mg daily
C. Discontinue Levitra 10mg daily prn
D. Discontinue Zocor 80mg, Initiate Crestor 20mg daily
E. Initiate Cardizem CD 120mg daily
Answers with rationale: A, B, C, D
Brand/Generics covered: Zestril (lisinopril), Zocor (simvastatin), Protonix (pantoprazole), Actos (pioglitazone), Levitra (vardenafil), Nitrostat (nitroglycerin), Farxiga (dapagliflozin), Crestor (rosuvastatin) and Cardizem (diltiazem)
Answer choice A is correct. Thiazolidinediones, including pioglitazone, have been associated with fluid retention which can exacerbate or lead to congestive heart failure. Initiation of pioglitazone in patients with NYHA class III or IV heart failure is contraindicated. Therefore, discontinuing Actos in this patient is appropriate and metformin would be much more appropriate.
Answer choice B is correct. CJ has a history of a myocardial infarction 2 years prior which is a definite indication for long-term antiplatelet therapy. Since he has no aspirin allergy, initiation of aspirin is appropriate in him especially considering his new angina. If he had an aspirin allergy, then a thienopyridine such as clopidogrel would be appropriate.
Answer choice C is correct. The concurrent use of Levitra (vardenafil), a phosphodiesterase-5 (PDE5) inhibitor with an organic nitrate is contraindicated. Both PDE5 inhibitors and organic nitrates increase cGMP and coadministration can lead to a significant increase in cGMP accumulation, resulting in marked vasodilation and hypotension. Therefore, Levitra should be discontinued in this patient.
Answer choice D is correct. CJ has a history of congestive heart failure, diabetes, hypertension, and documented ASCVD (stable angina). According to the 2018 ACC/AHA Guidelines for the Management of Blood Cholesterol, a high-intensity statin is recommended in this patient for secondary prevention of ASCVD. High-intensity statins (Lipitor 40-80mg and Crestor 20-40mg)
Answer choice E is incorrect. Cardizem (diltiazem), a non-dihydropyridine calcium channel blocker, should be avoided in patients with systolic heart failure due to its negative ionotropic effects (EF 30% for CJ). Therefore, Cardizem would be inappropriate for this patient. With his systolic dysfunction and higher heart rate, a better choice would be a beta blocker with data supporting decreased risk of mortality, such as metoprolol succinate, carvedilol, or bisoprolol. The patient also being post-MI is another strong indication for a beta blocker.
NAPLEX Competencies Covered: Area 2 (Identify Drug Characteristics), 2.1 Pharmacology, mechanism of action, or therapeutic class; 2.2 Commercial availability; prescription or non-prescription status; brand, generic, or biosimilar names; physical descriptions; or how supplied; Area 3 (Develop or Manage Treatment Plans), drug dosing or dosing adjustments; duration of therapy; 3.6 drug contraindications, allergies, or precautions; 3.11 Evidence-based practice
Next week, we celebrate the 200th edition of the Question of the Week. See you then!